Children with inflammatory bowel disease (IBD), juvenile idiopathic arthritis (JIA), and chronic noninfectious osteomyelitis (CNO) have an increased rate of psoriasis compared with the general pediatric population, with the highest rate occurring in those with tumor necrosis factor inhibitor (TNFi) exposure, researchers reported in a study published in Arthritis Care and Research.

A total of 4111 children with IBD, JIA, or CNO from 2008 to 2018 were included in this single-center, retrospective cohort study. The investigators defined TNFi exposure as a prescription for adalimumab, etanercept, infliximab, certolizumab, or golimumab; the primary outcome was incident psoriasis.

Of the overall cohort, 1614 participants (39%) had TNFi exposure and 2497 (61%) did not, with 4705 and 6604 person-years of follow-up, respectively. The mean age of the non-TNFi exposure group was 11 plus or minus 5 years (52% female; 78% White), compared with 12 plus or minus 4 years (48% female; 77% White) for the TNFi exposure group.


Continue Reading

The study authors identified a total of 83 cases of incident psoriasis — 58 cases (incidence rate [IR], 12.3 per 1000 person-years) in children with TNFi exposure and 25 cases (IR, 3.8 per 1000 person-years) in children without TNFi exposure.

The standardized incidence ratio (SIR) was 18 (95% confidence interval [CI], 15-22) overall. The SIR was 30 (95% CI, 23-39) for children with TNFi exposure and 9.3 (95% CI, 6.3-14) for children without TNFi exposure. The hazard ratio of psoriasis in a comparison of TNFi exposure to no TNFi exposure was 3.84 (95% CI, 2.28-6.47; P <.001).

Study limitations include its retrospective nature, which confers the risk of selection, misclassification, and indication biases, according to the researchers. Also, there were differences in the baseline characteristics across groups, including obesity and methotrexate use.

“This study demonstrates that children with IBD, JIA, and CNO had an increased rate of psoriasis compared to the general pediatric population, with the highest rate in children with TNFi exposure,” the investigators concluded. “This is the first study to estimate the IR of TNFi-associated psoriasis and to formally evaluate the strength of association between TNFi exposure and psoriasis.”

Very little research is available regarding this adverse cutaneous event in children, according to the investigators. “Despite limitations, the results are highly significant and indicate the need for additional studies to include long-term data from large observational registries,” they concluded.

Reference

Buckley LH, Xiao R, Perman MJ, Grossman AB, Weiss PF. Psoriasis associated with tumor necrosis factor inhibitors in children with inflammatory diseases. Arthritis Care Res (Hoboken). 2021;73(2):215-220. doi:10.1002/acr.24100